Topics

Thyrol-L


Brenda Gasch Mittelstadt
 

Hello,

My Stormy (and his companion) both went on Thyrol-L early October (I need to update Case History). I had to order another bottle yesterday and am not sure of arrival date, and I see now on a search of this site that they are supposed to be weaned off it. That is so concerning as the bottle does not say that. I did however corroborate it with a visit to the mfg website. So right now I'm reducing their dose to half (I'd already reduced Stormy as he got a little excitable on it) and am feeling a little uncomfortable about the drug in general after reading on ECIR about it. Storms been responding well to dietary change and had lost 150 lbs. so I don't know that taking the risk with his normal thyroid function is a good idea. On the other hand I don't know how to understand the T4 test levels.

So one part of my question - I have very little of this powder left, if they are left without suddenly what is the risk? And second, the bottle suggests a large dosing 3-6 months then taper off - is this a good approach in your experiences?

I had added Kelp to the diet but it had only been a few months. His T4 in March was 0.087 ug/dL with 1-3 normal range. And in August was 0.132 ug/dL with 1-3 normal range. So it was creeping up but still seems pretty low. I read on ECIR that getting the diet and minerals/supplements (like kelp) balanced will bring thyroid back to normal function. Was I on the right track and should stop the more dramatic use of Levothyroxine sodium? Now that they are done with the grass till its dead, and on hay, perhaps I can keep the slow and steady approach. 

Thanks so much for having this wonderful resource of experience and ideas and support. I'm so glad my vet suggested I come on board. 

Kind regards, 
--
-Brenda

September 2020, Dodgeville WI USA

Case History: https://ecir.groups.io/g/CaseHistory/files/Brenda%20and%20Stormy


Eleanor Kellon, VMD
 

What you do with it depends on your goal. The high dose is for weight loss. You are creating an abnormal hyperthyroid state with it. This will also suppress the horse's normal thyroid function which is why you should gradually wean off, giving the thyroid time to kick back in.

Many horses with EMS, PPID, obesity or any chronic condition will have low T4. It's probably euthyroid sick syndrome https://www.merckmanuals.com/professional/endocrine-and-metabolic-disorders/thyroid-disorders/euthyroid-sick-syndrome because they respond normally to TSH but since we can't test TSH or rT3 that's not able to be confirmed.

When the diet is balanced and the underlying condition controlled, thyroid function usually returns to normal. Some vets advise to use lower doses of Thyro-L, just enough to bring T4 back to normal, especially when the horse is dull and depressed. This is a much more conservative approach but not necessary in the end.
--
Eleanor in PA

www.drkellon.com 
EC Owner 2001